Postpartum Hemorrhage Up With Specific Antidepressants
Risk up with exposure to serotonin-norepinephrine reuptake inhibitors in late pregnancy
TUESDAY, Feb. 9, 2016 (HealthDay News) -- Exposure to serotonin-norepinephrine reuptake inhibitors in late pregnancy is associated with increased risk of postpartum hemorrhage, according to a study published in the March issue of Obstetrics & Gynecology.
Gillian E. Hanley, Ph.D., from the University of British Columbia in Vancouver, Canada, and colleagues conducted a population-based cohort study involving 225,973 women with 322,224 pregnancies. The authors examined the correlation between exposure to selective serotonin reuptake inhibitors and selective serotonin-norepinephrine reuptake inhibitors in pregnancy and postpartum hemorrhage.
The researchers found that after adjustment for potential confounders, the risk of postpartum hemorrhage was increased with exposure to a serotonin-norepinephrine reuptake inhibitor in the final month of pregnancy (adjusted odds ratio [aOR], 1.76; 95 percent confidence interval [CI], 1.47 to 2.11), corresponding to 4.1 additional cases of postpartum hemorrhage per 100 people treated. No correlation was seen between selective serotonin reuptake inhibitor use in the final month of pregnancy and postpartum hemorrhage (aOR, 1.09; 95 percent CI, 0.98 to 1.21), apart from when the cohort was limited to women with complete body mass index (BMI) information and adjusted for BMI (aOR, 1.14; 95 percent CI, 1.01 to 1.28) or after adjustment for variables that may be on the causal pathway (aOR, 1.13; 95 percent CI, 1.02 to 1.26).
"Women and their physicians should be aware of potential risks associated with serotonin-norepinephrine reuptake inhibitor use near the end of pregnancy," the authors write.